Georgia, 2021Damaging Winds in Georgia, May 11, 2021
May 11, 2021 · NWS FFC · 2 events in 2 counties and zones
A moist and moderately unstable atmosphere along and ahead of a stationary front across central Georgia resulted in isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderately unstable atmosphere along and ahead of a stationary front across central Georgia resulted in isolated strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 2:51 PM EST, 54 minutes earlier.
Area forecast discussion, May 11, 2:51 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Tue May 11 2021
.SHORT TERM /Tonight through Wednesday Night/...
Near Zonal upper level flow remains over the area through the
short term. This flow will bring wave after wave eastward out of
the Mid MS river valley into GA through Thu. There is still a
weak cold front laying west to east across central GA and it is
slowly moving southward. With ample moisture in place and temps
in the upper 70s to mid 80s across central portions of the state
showers and isolated thunderstorms are popping up across the area.
These isolated showers will become more wide spread tonight as
the first wave moves in from the west right around 06z Wed. Good
deep layer moisture moves in with this next wave but instabilities
stay fairly weak over night. PWs increase into the 1.2 to 1.6
inch range over night so all in all looking for some isolated
thunderstorms with periods of heavy rain. Areas along and south
of Interstate 20 will see 0.75 to 1.25 inches of rain overnight.
Will see some thunderstorms but not expecting any severe weather.
Will see a bit of a break with the heavy rain Wed afternoon but
another wave moves back in Wed night into Thu morning. QPF values
show a 3 day total of 1 to 2 inches for area south of a Rome to
Gainesville line.
A strong surface high developing over the Midwest is expected to
extend high pressure ridging into northeast Georgia during the
daytime on Wednesday, which will initiate a CAD airmass over north
Georgia and into portions of central Georgia. Unseasonably cool
temperatures are forecast on Wednesday afternoon as a result of
this airmass, with temperatures dropping as low as the mid-50s in
the afternoon hours. Low cloud ceilings and patchy fog are also
possible within this airmass on Wednesday. This CAD wedge is
expected to persist beyond the short term period, as evaporative
cooling from elevated rain falling through it on Wednesday will
keep the airmass in place.
01
.LONG TERM /Thursday through Tuesday/...
If you're a fan of summer, this AFD is not meant for you. We start
the longer term off with well below seasonal temperatures with highs
on Thursday in the mid 60s. These highs range from 15 to 20 degrees
below what we would expect for this time of year. Overnight Thursday
and into Friday, low temps will struggle to reach 50. As we move
toward the weekend, things begin to improve through with daytime
highs climbing back into the mid 70s by Saturday and then back to
the low 80s by the time the weekend comes to a close.
As far as rain goes, a stationary front will linger over the area
keeping in a slight chance of rain for SE Georgia before finally
pushing out by Friday late morning. After that, we're looking at
sunny weekend before a slight chance of rain with a few
thunderstorms possible approaches next Tuesday. Models are currently
at odds with each other for next weeks precip as the GFS has an
upper level low moving through the Great Lakes with a cold front
sweeping through N Georgia Tuesday and into Wednesday. The ECMWF has
a blocking high and surface ridging that keeps SE CONUS dry. Kept
chance PoPs in for the time being.
Vaughn
&&
.AVIATION...
18Z Update...
Isolated showers popping up across the area but the real precip
moves in tonight. Looking for rain to move into the TAF sites
starting right around sunset and will continue off and on through
the rest of the TAF period. Winds are out of the NW and will turn
to the NE around 3z then to the E by 15-17z Wed. Wind speeds will
stay 10kt or less through tonight with speeds increasing to 10kt
with gust to 20kt by 15-17z Wed. VSBYS will mainly stay VFR with
some MVFR VSBYs expected in and around any stronger showers Wed.
//ATL Confidence...18Z Update...
Confidence medium to high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 54 58 47 65 / 100 100 20 30
Atlanta 57 60 49 63 / 90 90 20 30
Blairsville 51 56 45 62 / 100 80 20 20
Cartersville 54 59 48 66 / 90 70 20 20
Columbus 65 70 52 66 / 80 80 30 30
Gainesville 54 57 48 63 / 90 90 20 20
Macon 63 68 50 65 / 70 90 30 40
Rome 54 60 49 69 / 90 60 20 20
Peachtree City 58 62 48 64 / 90 90 20 30
Vidalia 66 73 52 64 / 70 80 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, May 11, 10:52 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1152 AM EDT Tue May 11 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1152 AM EDT Tue May 11 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms this afternoon will become more widespread
this evening and into the overnight hours. A few of these storms
may become strong to severe with small hail, damaging winds, and
frequent lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated thunderstorms will be possible Wednesday and Thursday
but are not expected to be strong or severe. Otherwise, the
probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 11, 2:16 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Tue May 11 2021
GAZ055>058-111945-
Butts GA-Clayton GA-Spalding GA-Henry GA-
316 PM EDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...SOUTHERN
CLAYTON...NORTHEASTERN SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL
345 PM EDT...
At 315 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
McDonough, Hampton, Locust Grove, Sunny Side, Towalaga, Luella,
Atlanta Motor Speedway, Jw Smith Reservoir, Walker Mill, Birdie,
Blacksville and Experiment.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3332 8439 3334 8439 3334 8438 3336 8439
3342 8439 3343 8407 3324 8408 3330 8440
TIME...MOT...LOC 1915Z 277DEG 25KT 3333 8432
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 11, 3:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Tue May 11 2021
GAZ060-061-072-073-112100-
Putnam GA-Baldwin GA-Hancock GA-Jones GA-
431 PM EDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM...NORTHERN
BALDWIN...SOUTHWESTERN HANCOCK AND NORTHEASTERN JONES COUNTIES UNTIL
500 PM EDT...
At 430 PM EDT...a strong thunderstorm was over Resseaus Crossroads,
or 10 miles south of Eatonton...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Milledgeville, Meriwether, Ethridge, Plant Harlee Branch, Underwood,
Resseaus Crossroads and Stanfordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3316 8351 3329 8350 3328 8308 3305 8309
TIME...MOT...LOC 2030Z 286DEG 20KT 3319 8344
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 11, 3:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Tue May 11 2021
GAZ058-059-071-072-112100-
Butts GA-Monroe GA-Jones GA-Jasper GA-
434 PM EDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHEASTERN
MONROE...NORTHWESTERN JONES AND SOUTHERN JASPER COUNTIES UNTIL 500 PM
EDT...
At 434 PM EDT...a strong thunderstorm was over Berner, or 10 miles
northeast of Forsyth...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
McElheneys Crossroads, Berner, Adgateville and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3315 8391 3326 8388 3323 8360 3306 8367
TIME...MOT...LOC 2034Z 284DEG 15KT 3316 8384
HAIL...0.25IN
WIND...40MPHThunderstorm Wind, Jasper
- When
- May 11, 3:45 PM EST to 3:55 PM EST
- Where
- Jasper County, 3.02 mi WNW of Kunsford
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.191, -83.781
The Jasper County 911 center reported a tree blown down across Highway 83.
Thunderstorm Wind, Twiggs
- When
- May 11, 7:02 PM EST to 7:10 PM EST
- Where
- Twiggs County, 0.42 mi ESE of Mount Calvary
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.597, -83.474
The Twiggs County 911 center reported a tree blown down around the intersection of Highway 129 and Adams Park Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 11, 20211 death · 1 event
- Tornadoes and Hail in Texas, May 11, 2021$664,000 · EF1 · 10 events
- Damaging Winds in Texas, May 11 to 12, 2021$100,000 · 61 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 202153 kt wind · 14 events
- Flooding and Hail in Texas, May 11, 20211 in hail · 7 events
- Hail and Damaging Winds in Texas, May 11, 20211 in hail · 6 events
- Hail and Damaging Winds in South Carolina, May 11, 20211.75 in hail · 5 events
- Hail in South Carolina, May 11, 20211.75 in hail · 5 events
- Flash Flood and Hail in Louisiana, May 11, 2021$1,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Georgia, May 11 to 12, 2021$1,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 11, 202150 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, May 11, 2021$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962685, 962686.